Journal of Integral Equations and Applications

Fast singularity preserving methods for integral equations with non-smooth solutions

Jie Chen, Zhongying Chen, and Yongdong Zhang

Full-text: Open access

Article information

J. Integral Equations Applications, Volume 24, Number 2 (2012), 213-240.

First available in Project Euclid: 22 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65R20: Integral equations 45E99: None of the above, but in this section

Multiscale methods singularity preserving methods multilevel augmentation methods Fredholm integral equations non-smooth solutions


Chen, Jie; Chen, Zhongying; Zhang, Yongdong. Fast singularity preserving methods for integral equations with non-smooth solutions. J. Integral Equations Applications 24 (2012), no. 2, 213--240. doi:10.1216/JIE-2012-24-2-213.

Export citation


  • G. Beylkin, R. Coifman and V. Rokhlin, Fast wavelet transforms and numerical algorithms I, Comm. Pure Appl. Math. 44 (1991), 141-183.
  • Y. Cao and Y. Xu, Singularity preserving Galerkin methods for weakly singular Fredholm integral equations, J. Integral Equations Appl. 6 (1994), 303-333.
  • Z. Chen, C.A. Micchelli and Y. Xu, The Petrov-Galerkin methods for second kind integral equations II: Multiwavelet scheme, Adv. Comput. Math. 7 (1997), 199-233.
  • –––, A multilevel method for solving operator equations, J. Math. Anal. Appl. 262 (2001), 688-699.
  • –––, Discrete wavelet Petrov-Galerkin methods, Adv. Comput. Math. 16 (2002), 1-28.
  • –––, Fast collocation method for second kind integral equation, SIAM J. Numer. Anal. 40 (2002), 344-375.
  • Z. Chen, B. Wu and Y. Xu, Multilevel augmentation methods for solving operator equations, Numer. Math., J. Chinese U. 14 (2005), 31-55.
  • –––, Multilevel augmentation methods for differential equations, Adv. Comput. Math. 24 (2006), 213-238.
  • –––, Fast multilevel augmentation methods for solving Hammerstein equations, SIAM J. Numer. Anal. 47 (2009), 2321-2346.
  • Z. Chen, Y. Xu and H. Yang, A multilevel augmentation method for solving ill-posed operator equations, Inverse Problems 22 (2006), 155-174.
  • A. Cohen, W. Dahmen and R. Devore, Adaptive wavelet methods II-Beyond the elliptic case, Found. Comput. Math. 2 (2002), 203–245.
  • W. Dahmen, H. Harbrecht and R. Schneider, Adaptive methods for boundary integral equations: complexity and convergence estimates, Math. Comput. 259 (2007), 1243-1274.
  • –––, Compression techniques for boundary integral equations-asymptotically optimal complexity estimates, SIAM J. Numer. Anal. 43 (2006), 2251-2271.
  • W. Dahmen, S. Proessdorf and R. Schneider, Wavelet approximation methods for pseudodifferential equations I: Stability and convergence, Math. Z. 215 (1994), 583-620.
  • –––, Wavelet approximation methods for psuedodifferential equations II: Matrix compression and fast solutions, Adv. Comput. Math. 1 (1993), 259-335.
  • W. Fang, Y. Wang and Y. Xu, An implementation of fast wavelet Galerkin methods for integral equations of the second kind, J. Sci. Comput. 20 (2004), 277-302.
  • I. Graham, Singulary expansions for the solution of second kind Fredholm integral equations with weakly singular convolution kernels, J. Integral Equations 4 (1982), 1-30.
  • H. Kaneko, R.D. Noren and P.A. Padilla, Singularity preserving Galerkin method for Hammerstein equations with logarithmic kernel, Adv. Comput. Math. 9 (1998), 363-376.
  • H. Kaneko and Y. Xu, Gauss-type quadratures for weakly singular integrals and their application to Fredholm integral equations of the second kind, Math. Comput. 62 (1994), 739-753.
  • C.A. Micchelli and Y. Xu, Using the matrix refinement equation for the construction of wavelets on invariant sets, Appl. Comput. Harmon. Anal. 1 (1994), 391-401.
  • –––, Weakly singular Fredholm integral equations I: Singularity preserving wavelet-Galerkin methods, in Approximation theory VIII, Vol. 2: Wavelets and multilevel approximation [C], World Scientific, Singapore, 1995.
  • C.A. Micchelli, Y. Xu and Y. Zhao, Wavelet Galerkin methods for second-kind integral equations, J. Comput. Appl. Math. 86 (1997), 251-270.
  • T.V. Petersdorff, C. Schwab and R. Schneider, Multiwavelets for second kind integral equations, SIAM J. Numer. Anal. 34 (1997), 2212-2227.
  • G.R. Richter, On weakly singular Fredholm integral equations with displacement kernels, J. Math. Anal. Appl. 55 (1976), 32-42.
  • C. Schneider, Regularity of the solution to a class of weakly singular Fredholm integral equations of the second kind, Integral Equat. Oper. Theor. 2 (1979), 62-68.
  • G. Vainikko and A. Pedas, The properties of solutions of weakly singular integral equations, J. Austral. Math. Soc. 22 (1981), 419-430.
  • Y. Zhang and Z. Chen, Singularity preserving Petrov-Galerkin methods for weakly singular integral equations, Acta Sci. Natural. Univer. Suny. 40 (2001), 9-12. \noindentstyle